Our team of medical experts are ready to help

Your questions answered


Steve asked...

My partner had a masectomy 4 years ago

Hi,my partner had a masectomy 4 years ago and has recently been suffering with anxiety & panic attacks. Her GP has prescribed her 'Setraline', my partner is worried that the Setraline will affect the Tamoxifen that she takes due to the cancer 4 years ago. She has read on google that Setraline has a low to moderate chance of slowing down the dispertion of the Tamoxifen and would like to know if there are any other drugs which would have a low chance of slowing down the dispertion...I'd appreciate any advice you can offer please, many thanks.

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer


Hi Steve

Many thanks for your query.

Sertraline belongs to a group of medications called the SSRI’s. Some members of this group are known to inhibit an enzyme called CYP2D6, with the end result of possibly reducing the effectiveness of tamoxifen. There is a lack of conclusive evidence as to how this may affect the risk of breast cancer recurrence. However, it is generally felt that paroxetine and fluoxetine should be avoided in patients taking tamoxifen because they are more potent inhibitors of the enzyme.

It is generally felt that sertraline does not need to be avoided alongside tamoxifen because it is only a weak inhibitor of CYP2D6. From the trials that have been carried out to date there have been no reports of sertraline being involved in causing recurrence of breast cancer when taken alongside tamoxifen.  However, it is perfectly understandable that your partner may wish to avoid any drug from the SSRI group.

Unfortunately most of the medications that are used for anxiety or panic attacks cannot be ruled out completely as CYP2D6 inhibitors, although most are considered to be safe.

I would suggest that your partner discusses this further with their GP as they may be able to offer her further reassurance or refer her for a treatment such as CBT as an alternative. Occasionally they may prescribe diazepam or similar but these are only suitable for short-term use.

Kind regards

Natasha
(Pharmacist)

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter